What You Need To Know About Insulin Overdose

diabetes insulin overdose

Insulin overdose is one of the most talked about condition in diabetes. British actor, Iain Rogerson, died in a suspected insulin overdose, which raised awareness over this diabetes condition. So what exactly is this condition all about? Read on to find out more about insulin overdose.

What Is Insulin Overdose?

Insulin overdose causes the body cells to absorb a lot of glucose. This condition reduces the amount of glucose released into the blood from the liver.

As you know, insulin is used to normalize the level of blood sugar in a diabetes patient. However, too much insulin trigger overdose and lead to hypoglycemia. Among the symptoms of this condition are confusion, double vision and shakiness. In the most extreme situation however, patients end up losing consciousness which can lead to death.

What Happens If You Have Low Level of Glucose?

Having only a little amount of glucose in your bloodstream can cause your body to not function properly. Each and every patient reacts differently when his or her glucose level has gone low. This results in mild hypoglycemia and patients can suffer from certain symptoms. Among these are rapid heartbeat, shakiness, irritability as well as tingling sensation around the lips.  Diabetes patients who have low blood sugar level must consume at least 15 grams of high sugar food. These include chocolate, raisins and honey.

Take note that the amount of insulin a diabetes patient needs vary greatly . This will also depend on the type of insulin taken as well as the body’s sensitivity to hormone. The strength of insulin will also vary. The most common strength is equivalent to a hundred units of insulin for every 1 ml of fluid.

However, there are some people that require a higher dosage. In this case, they should go for 500 units of insulin for every 1 ml of fluid.

How Insulin Overdose Can Happen?

You can overdose on insulin in many ways. However, it usually happens when you forget to take your injection and then end up taking another that is not necessary. Moreover, overdoses can also be due to injecting too much insulin by accident. Too much vigorous exercise without changing the dosage of insulin consumption can also lead to insulin overdose.

To avoid overdose, make it a habit to check your blood glucose level regularly. Be very mindful of the symptoms. If you feel that you have overdosed on insulin, the first thing to do is to seek immediate medical help.

Leave a Reply

Your email address will not be published. Required fields are marked *